Tuesday, March 09, 2010 Frustrated!!!, Community Member, asks

Q: Has anyone had any trouble with their fingernails?

My nails have had ridges the run right down the center of them. For a while now, I have tried to buff them down. Then they started breaking off. I have had to wear bandaids on my fingers to keep them from catching anything. Does anyone know what in the world may have caused this? My doctor has told me to start taking Biotin.

Answer This
Answers (8)
wonderwoman, Community Member
9/17/11 5:27am

Yes I have soft nails which flake and break all the time. REcently I had what looked like an ulcer in one nail then the whole nail split

Reply
flutterby, Community Member
3/ 9/10 10:16pm

Before I was diagnosed I had ridges and weird looking nails.  I was told by an MD that they were called beaus lines which indicated a medical illness or stress on the body. Since starting my meds for RA they are completely normal now.  I don't know if this is the same thing for you but I can relate.  Good luck!

Reply
Shep, Community Member
3/11/10 10:18am
Fingernails: Because of psoriatic arthritis, my nails had the ridges and still buck up in the middle some but have gotten much better since being on a biologic med (Humira). The nail problems go with psoriasis (skin disease) and the arthritis that sometimes goes with it, hence psoriatic arthritis. Reply
zoo2keepr, Community Member
3/11/10 10:45am

I too have the ridges and brittle nails and I am taking folic acid (2mg) along with prenatal vitimans. When a nail peels I use some nail glue to hold it in place. You can buff the excess off and no one can tell you have it on. It will stay on until your hands get wet (like washing dishes or water excercise in a pool). You would need to redo it. If anyone can tell us why this is occuring it would be a great help.

Reply
RAsince2003, Community Member
3/11/10 10:47am

I noticed the same thing on my toe nails. I showed it to my RD, but she said the medicine is not known to cause this. But now I am thinking may be it is the medication. I am on MTX 12.5mg weekly & 1mg folic daily for 7 months now.

Reply
Mainely in Maine, Community Member
3/11/10 7:09pm

My fingernails have ridges on them and I also have fungus on some of them.  I  read that taking the methotrexate, enbril, and steroids caused the fungus.  I have had RA for 33 years. It's a pain but what do you?

Reply
bjm, Community Member
9/16/11 10:58pm

I have the same problem, in addition brittle hair,raspy voice, and depression.  I've been diagnosed with Hashimoto's disease (hypothyroidism)-so that could very well be your problem too.

 

Don't bother to buff down the ridges, they won't go away.

Reply
stacy, Community Member
9/18/11 1:48pm

talks about nail problems    http://www.webmd.com/healthy-beauty/guide/what-your-nails-say-about-your-health

Reply
wonderwoman, Community Member
9/18/11 2:33pm

Very helpful link, thanks Tracey

Reply
wonderwoman, Community Member
9/18/11 2:34pm

ooops sorry StacyTongue out

Reply
stacy, Community Member
9/18/11 2:40pm

Smile its ok  i go by anything lol

Reply
wonderwoman, Community Member
9/18/11 2:42pm

That's cool, easy going person, I am famous for getting people''s names wrong

 

Reply
suzzy, Community Member
9/18/11 7:04pm

i thought i was the only one that couldnt remember names, there are times when i got to write them downFrown

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Frustrated!!!, Community Member— Last Modified: 09/18/11, First Published: 03/09/10